Geometriae Dedicata

, Volume 158, Issue 1, pp 211–234 | Cite as

Geosphere laminations in free groups

  • Siddhartha GadgilEmail author
  • Suhas Pandit
Original Paper


We construct geosphere laminations for free groups, which are codimension one analogues of geodesic laminations on surfaces. Other analogues that have been constructed by several authors are dimension-one instead of codimension-one. Our main result is that the space of such laminations is compact. This in turn is based on the result that crossing, in the sense of Scott-Swarup, is an open condition. Our construction is based on Hatcher’s normal form for spheres in the model manifold.


Free groups Laminations Splittings Scott-Swarup intersection numbers 

Mathematics Subject Classification (2000)

57M05 57M07 20E06 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bestvina M., Feighn M., Handel M.: Laminations, trees, and irreducible automorphisms of free groups. Geom. Funct. Anal. 7(2), 215–244 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Coulbois T., Hilion A., Lustig M.: R-trees and laminations for free groups. I. Algebraic laminations. J. Lond. Math. Soc. (2) 78(3), 723–736 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Coulbois T., Hilion A., Lustig M.: R-trees and laminations for free groups II. The dual lamination of an \({\mathbb{R}}\)R-tree. J. Lond. Math. Soc. (2) 78(3), 737–754 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Gadgil S., Pandit S.: Algebraic and Geometric intersection numbers for free groups. Topol. Appl. 156(9), 1615–1619 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Gadgil S., Pandit S.: Splittings of free groups, normal forms and partitions of ends. Proc. Ind. Acad. Sci. (Mathsci) 120(2), 1–25 (2010)MathSciNetGoogle Scholar
  6. 6.
    Hatcher A.: Homological stability for automorphism groups of free groups. Comment. Math. Helv. 70, 39–62 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Luo, F., Stong, R.: Cauchy Type Inequality and the Space of Measured Laminations, I, arXiv:math/0006007v1 [math.GT] (2 June 2000)Google Scholar
  8. 8.
    Scott P., Swarup G.A.: Splittings of groups and intersection numbers. Geom. Topol. 4, 179–218 (2000)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of ScienceBangaloreIndia
  2. 2.Max-Planck Institute for MathematicsBonnGermany

Personalised recommendations